Iowa, 2011

Flash Flood and Flood in Iowa, August 22, 2011

August 22, 2011 · NWS OAX · 6 events in 3 counties and zones

Thunderstorms repeatedly tracked from northeast Nebraska southeast along the Missouri River Valley of eastern Nebraska and southwest Iowa during the early morning hours of August 22. The storms produced a few large hail and damaging wind reports, but mostly dropped heavy rain in a narrow band from 40 to 50 miles northwest through southeast of Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms repeatedly tracked from northeast Nebraska southeast along the Missouri River Valley of eastern Nebraska and southwest Iowa during the early morning hours of August 22. The storms produced a few large hail and damaging wind reports, but mostly dropped heavy rain in a narrow band from 40 to 50 miles northwest through southeast of Omaha. In this band rainfall of 2 to 4 inches was common with isolated 5+ inch reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:34 PM CST, 11 hours 11 minutes earlier.

Area forecast discussion, Aug 21, 2:34 PM CST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT SUN AUG 21 2011

.SHORT TERM...TONIGHT
SCATTERED SHOWERS FROM EARLIER TODAY HAVE ENDED...WITH CLOUDS
DECREASING AS WELL. HOWEVER...AS LOW LEVEL JET ONCE AGAIN DEVELOPS
OVERNIGHT...CONVECTION WILL INITIATE. HAVE CONTINUED THE SAME TRENDS
OF THE PREVIOUS FORECAST...AND THINK THAT THUNDERSTORMS WILL DEVELOP
IN THE EVENING ACROSS CENTRAL NEBRASKA...AND MOVE SOUTHEAST INTO THE
AREA SHORTLY BEFORE MIDNIGHT. THE GENERAL MOVEMENT WILL REMAIN
SOUTHEAST...WITH THE HIGHEST POPS ALONG THE MISSOURI RIVER AND
POINTS WEST.

MODEL SOLUTIONS VARY WITH TIMING AND PLACEMENT OF TONIGHTS
CONVECTION...AND HAVE GONE MORE WITH A BLEND OF THE WRF AND HRRR
SOLUTIONS. AS WARM FRONT MOVES INTO THE AREA TONIGHT...LARGE HAIL
AND STRONG WINDS WILL BE POSSIBLE...AND HAVE KEPT SEVERE WORDING THE
HAZARDOUS WEATHER OUTLOOK FOR THIS POTENTIAL. WHILE THERE COULD BE
POCKETS OF ISOLATED HEAVY RAINFALL...HAVE NOT INCLUDED IN THE GRIDS
DUE TO UNCERTAINTY OF PLACEMENT. WHILE MUCH OF THE CONVECTION WILL
TAKE PLACE DURING THE EARLY MORNING HOURS...THUNDERSTORMS WILL
CONTINUE INTO THE DAY MONDAY.

.LONG TERM...MONDAY THROUGH SUNDAY
MID LEVEL RIDGE CURRENTLY ACROSS THE PLAINS IS FORECAST BY THE GFS
AND EUROPEAN TO RETROGRADE TOWARD THE FOUR CORNERS THROUGH TUESDAY.
THIS WILL ALLOW CYCLONIC NORTHWEST FLOW TO REMAIN IN PLACE PROVIDING
PERIODIC OPPORTUNITIES FOR CONVECTION AS EMBEDDED SHORT WAVE ENERGY
MOVES OVERHEAD.

THE BEST CHANCE FOR CONVECTION APPEARS TO BE THROUGH TOMORROW
MORNING. 12Z GEFS MEAN PRECIPITABLE WATER VALUES CLIMB ABOVE 1.5
INCHES MONDAY WHICH IS +1 TO +2 STANDARD DEVIATIONS FROM
CLIMATOLOGY. MOISTURE GRADIENT WILL BE ALONG THE IOWA BORDER AS THE
WARM FRONT LIFTS NORTHEAST THROUGH THE AREA. THIS SHOULD BE THE
CORRIDOR FOR CONVECTION INTO MONDAY MORNING AS 09Z SHORT RANGE
ENSEMBLES INDICATE CORRIDOR OF ELEVATED INSTABILITY SHIFTS EAST
ACROSS THE REGION. SIMULATED REFLECTIVITY FROM THE 12Z 4KM WRF-NMM
RUN FOR SPC SHOWS THIS EVOLUTION THOUGH THINK ITS A BIT TOO FAR WEST
INTO NEBRASKA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

CANNOT RULE OUT A SECOND ROUND OF THUNDERSTORMS DURING THE AFTERNOON
AFTER DEBRIS CLOUDS AND SUBSIDENCE SHIFTS EAST. IF THIS IS THE CASE
THESE STORMS WILL LIKELY BECOME SEVERE WITH 09Z SHORT RANGE
ENSEMBLES SUGGESTING A GOOD CHANCE FOR 40KTS OF EFFECTIVE SHEAR.

BY TUESDAY...THE BEST SHEAR AND MOISTURE PLUME BEGINS TO SHIFT EAST.
THE 12Z NAM INDICATES THE NEXT SHORT WAVE WILL AFFECT THE UPPER
MIDWEST SO STORM COVERAGE DOES NOT LOOK AT GOOD AS YESTERDAYS
GUIDANCE. SOME COOLING TAKES PLACE ALOFT WHICH DESTABILIZES THE
REGION...HOWEVER 12Z NAM BUFKIT FORECAST SOUNDINGS SUGGEST THE
REGION MAY BE CAPPED. WITHIN THE WARM SECTOR...TEMPERATURES AND DEW
POINTS WILL CLIMB AHEAD OF THE COLD FRONT...WITH THE HEAT INDEX
LIKELY EXCEEDING 100F.

THE COLD FRONT PASSES THROUGH LATE TUESDAY NIGHT AND WEDNESDAY
MORNING MAKING THE HEAT A ONE DAY AFFAIR. THE WEATHER WEDNESDAY AND
THURSDAY APPEARS TRANQUIL WITH THE AFOREMENTIONED MID LEVEL RIDGE TO
THE WEST AMPLIFYING AND EXPANDING EASTWARD.

THE NEXT CHANCE FOR CONVECTION RETURNS FRIDAY INTO NEXT WEEKEND.
GUIDANCE SUGGESTS THAT NORTHWEST FLOW ALOFT RETURNS ALLOWING THE
NEXT FRONTAL BOUNDARY TO DROP SOUTH INTO THE REGION.

&&

.AVIATION...
FOR THE 18Z TAFS...

CLOUDS WILL CONTINUE TO SCATTER OUT THROUGH THE AFTERNOON...WITH VFR
CONDITIONS PREVAILING. AS CONVECTION DEVELOPS ALONG LOW LEVEL JET
OVERNIGHT...HAVE INTRODUCED CB INTO THE TAFS AFTER 21/08Z...AND WILL
PINPOINT TSRA IN LATER TAFS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM/AVIATION...NIPPER
LONG TERM...ROGOWSKI
Hazardous weather outlook, Aug 21, 4:55 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT SUN AUG 21 2011

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-221300-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
555 PM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER
LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE
POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL.
AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED
MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE
REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND
SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE
FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEK.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-221300-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
555 PM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER
LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE
POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL.
AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED
MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE
REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND
SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE
FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON MONDAY.

In the hours before

Special weather statement, Aug 21, 11:43 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT MON AUG 22 2011

IAZ069-220630-
POTTAWATTAMIE IA-
1243 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN POTTAWATTAMIE COUNTY UNTIL
130 AM CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 25 MILES NORTHEAST OF
OMAHA...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAKLAND...
  CARSON...
  MACEDONIA...
  HANCOCK...

DERGAN
Special weather statement, Aug 22, 12:09 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
109 AM CDT MON AUG 22 2011

IAZ055-220700-
HARRISON IA-
109 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL HARRISON COUNTY UNTIL 200 AM
CDT...

AT 106 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MONDAMIN...OR 32 MILES NORTH OF OMAHA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  MAGNOLIA...
  WOODBINE...

DERGAN
Special weather statement, Aug 22, 12:22 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
122 AM CDT MON AUG 22 2011

NEZ044-045-220700-
DODGE NE-WASHINGTON NE-
122 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR WASHINGTON AND NORTHEASTERN DODGE
COUNTIES UNTIL 200 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HOOPER...OR 37 MILES NORTHWEST OF OMAHA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NICKERSON...
  KENNARD...
  BLAIR...
  WINSLOW...
  HERMAN...

DEWALD
Special weather statement, Aug 22, 12:49 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
149 AM CDT MON AUG 22 2011

IAZ069-079-NEZ052-220730-
DOUGLAS NE-MILLS IA-POTTAWATTAMIE IA-
149 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR DOUGLAS...NORTHEASTERN MILLS AND
SOUTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 230 AM CDT...

AT 149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OMAHA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COUNCIL BLUFFS...
  GLENWOOD...
  TREYNOR...
  MALVERN...
  LAKE MANAWA STATE PARK...
  SILVER CITY...
  HASTINGS...
  HENDERSON...

DEWALD
Special weather statement, Aug 22, 1:01 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
201 AM CDT MON AUG 22 2011

NEZ015-018-033-220745-
CUMING NE-THURSTON NE-WAYNE NE-
201 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WAYNE...WESTERN
THURSTON AND NORTHERN CUMING COUNTIES UNTIL 245 AM CDT...

AT 158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WAKEFIELD...OR 28 MILES
NORTHEAST OF NORFOLK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EMERSON...
  PENDER...
  THURSTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Special weather statement, Aug 22, 1:29 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
229 AM CDT MON AUG 22 2011

NEZ012-220815-
CEDAR NE-
229 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN CEDAR COUNTY UNTIL 315 AM
CDT...

AT 226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF HARTINGTON...OR 20 MILES SOUTH
OF YANKTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARTINGTON...
  COLERIDGE...
  LAUREL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Mills

When
August 22, 1:45 AM CST
Where
Mills County, 2.2 mi ENE of Glenwood to 1.39 mi E of Glenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
41.060, -95.730

Hail up to golf ball-size was reported in and around the Glenwood area.

Heavy Rain, Mills

When
August 22, 2:00 AM CST to 5:00 AM CST
Where
Mills County, 1.56 mi E of Glenwood
Reported by
COOP Observer
Coordinates
41.050, -95.740

Rainfall of 2.79 inches fell from 3 separate waves of hail producing thunderstorms. The hail was pea to quarter-size in Glenwood but reached golf ball-size just northeast of town.

Hail, Mills

When
August 22, 3:15 AM CST
Where
Mills County, 3.49 mi S of Balfour
Measured
1.75 in hail
Reported by
Public
Coordinates
40.970, -95.670

Thunderstorm Wind, Fremont

When
August 22, 3:50 AM CST
Where
Fremont County, 4.18 mi N of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.780, -95.480

Thunderstorm wind gusts estimated at around 60 mph downed some 3 to 4 inch in diameter tree limbs in the area.

Flash Flood, Pottawattamie

When
August 22, 4:30 AM CST to 7:30 AM CST
Where
Pottawattamie County, 3.43 mi WSW of Lake Manawa to 2.14 mi WNW of Council Bluffs
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.205, -95.913

Rainfall of 1 to 3 inches that fell across the eastern sections of Council Bluffs caused areas of flash flooding, especially around the Playland Park neighborhood. However, other streets flooded due to the unusually high water table because of the high water of the Missouri River which was in flood. Twenty-four students had to be rescued by National Guard personnel when their school bus stalled out in 4 feet of water. Although the flash flooding subsided, general flooding of low areas persisted well into the afternoon and evening.

Flood, Pottawattamie

When
August 22, 7:30 AM CST to 7:30 PM CST
Where
Pottawattamie County, 3.13 mi WSW of Lake Manawa to 1.25 mi E of Council Bluffs Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.208, -95.908

Rainfall of 1 to 3 inches that fell across the eastern sections of Council Bluffs caused areas of flash flooding, especially around the Playland Park neighbor hood. However, other streets flooded due to the unusually high water table because of the high water of the Missouri River which was in flood, including one westbound lane of Interstate 80 west of South 24th Street. Although the flash flooding subsided, general flooding of low areas persisted well into the afternoon and evening of August 22. The flooding caused at least 2 houses to partially collapse, although their foundation was likely weakened due to high ground water in the region and poor drainage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327089, 327075, 327087, 327088, 327072, 327091.